Erik's Case History
(off med's, semi-asymptomatic)
updated 6-23-99 at bottom of page
My name is Erik. I am a 36 year old male living in Seattle, Washington. Other than allergies, I have been in excellent health, and had no major health problems before coming down with c. diff.
I had my first root canal scheduled on January 26, 1999, and in preparation, I was prescribed 6 days worth of antibiotics. Since I have a slight allergy to amoxicillin and presumeably penicillin, I was prescribed 150 mg of clindamycin, to take four times daily for three days prior and three days after the root canal.
While taking the clindamycin I experienced no stomach upset or symptoms, about a week after the root canal I experienced some stomach pains, and very slight diarrhea. I also felt slightly nauseous on occasion. None of my usual methods (antacids, yogurt, etc.) seemed to clear it up, but it felt like something very minor at the time. I had seen a very small amount of blood in my stools.
These symptoms lasted for about a week, and then stopped for about three days. After that, the symptoms started again, and I noticed that my stomach was beginning to make an unusual amount of gurgling noises. At the same time my stools seemed to increase in frequency and decrease in quantity and size.
On a Sunday evening, I came back from a weekend of skiing, and all of the symtoms seemed much worse. In addition, it felt like I had a very low grade fever. When I entered my apartment, I had to run to the toilet, as it seemed that all of the gas that had been accumulating in my intestines wanted to be leave me at once.
When I looked at my stools, I was shocked to see that there was something very wrong. Instead of poor consistency, or a small speck of blood, the stools were quite bloody and seemed to contain an unusual amount of mucous. This continued to grow worse during the evening. By the time I went to bed I had probably used the toilet seven or eight times, and it seemed to be more mucous and blood than anything else.
It was Sunday night. At this point I knew something was very wrong and briefly considered going to the emergency room. However, since I had a doctor's appointment scheduled for something else on Tuesday, and I had at most a low grade fever, I thought I would see what I could learn on the Internet first.
Doing a search on 'bloody diarrhea' froze me cold--a number of conditions, such as Crohn's disease and stomach cancer jumped out at me at first. The closest match to my description seemed to be colitis, but I still thought that perhaps I actually had a form of food poisoning, since my dog had been experiencing similar symptoms.
I went to bed, uneasy, and slept reasonably well, waking up once or twice to use the toilet.
The next morning I was awake early and had to use the toilet more times than I ever have in my life. I probably went every 15 minutes, and after the first time, I already knew I would have to make a doctor's appointment and call in sick to work. The stools were yellowish, wrapped in mucous and blood, and very unpleasant smelling.
The doctor examined me and diagnosed me as having dysentary. While this made me feel like a 19th century British explorer, I wasn't sure I liked the sound of this. He was in the process of prescribing me antibiotics, when I thought to mention that I had taken something for my root canal exactly two weeks earlier.
When he found out I had been taking clindamycin, his expression suddenly changed and he said that he suspected that I had clostridium difficile. He changed his perscription to flagyl, and told me to start taking it immediately. Sure enough, two days later he called me to say that the lab tests indicated that I had c. diff, and that there were no signs of intestinal parasites or anything else he tested me for.
My bloody diarrhea ceased the afternoon that I started taking flagyl, which I took for ten days. I have not had that symptom since. While taking the medicine, I ate a fair amount of yogurt, abstained from alcohol, meat, soft drinks, and processed foods. Some of the stomach cramps seemed to continue even towards the end of my perscription, and I asked to be retested for c. diff on the last day, just to make sure. That test turned up negative.
It is about a month since I stopped taking the flagyl, and I have been eating yogurt and taking acidophilous pills. My system is not back to normal yet, although I have had no problems with diarrhea. My stomach seems to be a lot more sensitive to certain foods (milk, cheese, spicey foods) and to stress than it was previously. During the past week I have have felt cramps and a certain amount of gurgling, that led me to make another appointment with the doctor.
I thought maybe the symptoms were returning last week, but we had a big deadline at work and I was under a lot of pressure. Now it seems that my stomach is just about back to normal.
Even into May I had occasional problems with irritation, which I attribute to the fact that I had c. diff., but those episodes have grown more and more infrequent. I have been free from major symptoms since I finished the medication, back in February.
Copyright 2000, Clostridium Difficile Support Group Site